Flood, Marion
- When
- September 1, 1:26 PM EST to September 5, 11:29 AM EST
- Where
- Marion forecast zone
- Property damage
- $2.0 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
8 to 10 inches of rain fell across central Indiana during the Labor Day weekend causing major flooding along parts of the White River. 8 inches).
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
8 to 10 inches of rain fell across central Indiana during the Labor Day weekend causing major flooding along parts of the White River. In fact, Indianapolis received the most rain ever for a calendar day (7.2 inches) breaking the old record set in 1895 (6.8 inches). According to a local newspaper account, nearly 3,000 residents across central Indiana applied for flood assistance and flood damage was estimated in excess of 20 million dollars. SEMA reports indicated more than 300 homes and nearly 60 businesses were flooded. Nearly 200 people were forced to evacuate their residences. The cities of Muncie and Anderson had near major flooding as the river crested at its highest level since April 1964 and June 1958 respectively. While the city proper of Muncie was protected by levees, considerable flood damage occurred in areas just outside of the city proper. Sandbagging in the city of Anderson saved more than 100 homes from flood damage. The local flood protection would have been overtopped without the sandbagging. There was extensive flooding across Hamilton County, however levels were nearly 2 feet below those of July 2003. The White River in the southern portion of Marion County came up 15 feet in just 18 hours after the rain ended. The greatest flood since January 1, 1991 on the White River in Indianapolis met the record flood on White Lick Creek near Centerton and produced the largest flood ever seen in Morgan County since March 1913. This flood raced downstream and struck Owen County on the 3rd. Consequently, Owen County had its worst flooding since January 1991. As this flood approached Greene County, the flood transformed to an extensive agricultural flood and its speed slowed. A near major flood along the Eel River in the Bowling Green area met this large flood along the White River at Worthington. The resulting flooding in Greene County exceeded the July 2003 flood by 2.5 feet. This was the biggest flood in Greene County since May 2002. Location: Flood Stage: Crest: Date of Crest:Muncie 9.0 14.02 09/02/03Anderson 10.0 19.52 09/03/03Noblesville 14.0 19.99 09/04/03Nora 11.0 15.35 09/04/03Ravenswood 6.0 9.5 09/04/03Indianapolis 16.0 19.65 09/01/03Centerton 12.0 19.87 09/02/03Spencer 14.0 23.30 09/04/03Worthington 18.0 26.64 09/05/03Elliston 18.0 28.10 09/06/03Newberry 13.0 22.93 09/06/03Edwardsport 15.0 23.30 09/07/03
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 1, 2:10 AM EST, 11 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 AM EST MON SEP 1 2003 OBVIOUS CHALLENGE TO THIS FCST IS TIMING/CVRG OF PRECIP THE NEXT 24 HOURS ALONG WITH QPF AS DEEP MOIST ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM GRACE CONTS TO SURGE NORTHEASTWARD AND QUASI-STNRY FNT REMAINS ACRS CNTRL INDIANA. SVR WX ALSO A CONCERN ESP ACRS THE SRN TWO-THIRDS OF THE FA WITH DECENT SHEAR AND A FEW BREAKS IN THE OVC AS YESTERDAY EXPECTED TO PRODUCE LIS TO -4 AND CAPES TO 1200 J/KG THIS AFT AND EVE. EARLY MRNG KIND-88D LOOP WAS SHOWING A SHIELD OF RN ACRS ALL BUT OUR SRN MOST TIER OF COUNTIES WITH HVY TRWS FM GREENFIELD TO BLOOMINGTON. SFC ANLYS HAD THE STNRY FNT FM ABOUT HUF-IND-CVG AT 07Z. MEANWHILE...UA PATTERN HAD THE REMNANTS OF GRACE LIFTING N ACRS ERN TX...A TROF ACRS THE CNTRL PLAINS AND FAST W FLOW ACRS THE LWR GT LKS/OH VLY. KIND-88D RAINFALL ESTIMATES FOR THE LAST 24 HOURS WERE AROUND AN INCH WITH SIGNIFICANTLY HIGHER AMOUNTS (AS HIGH AS 4-5 INCHES LOCALLY) ACRS WCNTRL AND SW PARTS OF THE FA. MODELS IN FAIR AGREEMENT ON OVERALL EVOLUTION OF THE CURRENT SYNOPTIC PATTERN WITH THE MOST CONSISTANT GFS PREFERED PER THE PMDHMD DISCUSSION ESP REGARDING THE SLIGHTLY FURTHER S PLACEMENT OF THE FNT TNGT. AT ANY RATE MODELS CONT TO KEEP STNRY FNT ACRS THE FA WHILE SLOWLY SAGGING IT S TNGT AS A WAVE MOVES ALONG THE FNT DURING THE EVE. WITH FNT IN PLACE...TROPICAL MOIST PLUME FM GRACE...DECENT SHEAR INCLUDING LOW LVL JET TO 35 MPH ACRS SRN FA AND SEVERAL UPR IMPULSES EJECTING NE FM GRACE MOVING ACRS...EXPECT HEAVY RN THREAT THROUGH TNGT. AREA IN RIGHT REAR QUAD OF 115 KT 250 MB JET MOVING ACRS THE GT LKS WL ALSO LIKELY CONTRIBUTE TO HVY RN POTENTIAL. ACTIVITY LIKELY TO SUBSIDE ACRS NRN FA TNGT AS FNT...UVM FIELD AND DEEP MOIST SAG S. BUT WL NOT SPLIT HAIRS AND KEEP FFA ACRS ENTIRE FA THROUGH TGNT AS PER ONGOING FCST. ANY BREAKS IN THE CLDS AS WAS THE CASE YESTERDAY WL INCRS SVR POTENTIAL. HVY RN THREAT COULD EVEN CONT THROUGH TUES ACRS THE S AS DEEP MOIST AND LIFT CONT. BY TUES NGT...UPR LOW TO PIVOT E ACRS THE GT LKS WL KICK WEAKENING REMNANTS OF GRACE AND FNT SE OF THE FA. MOS TEMPS IN PRETTY GOOD AGREEMENT AND WL STICK CLOSE AS THEY APPEAR TO HANDLE THE DEW PTS AS WELL AS CLD CVR FAIRLY WELL. .IND...FFA FOR ALL OF CNTRL INDIANA THROUGH 7 AM EST TUESDAY. KOCH
INZ021-028>031-035>049-051>057-060>065-067>072-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 418 AM EST MON SEP 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH HEAVY RAIN AND FLOODING POSSIBLE. SEVERE THUNDERSTORMS WITH DAMAGING WINDS...HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE THROUGH THIS EVENING MAINLY ALONG AND SOUTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...TUESDAY NIGHT AND WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED AS OF THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECCESSARY TODAY AND THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KOCH
The national radar mosaic for the moment the first event began.
11 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336930, 5336931, 5336932, 5336928, 5336927, 5336929, 5336933, 5336934, 5336975, 5336976, 5336977.